Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2020  |  Volume : 52  |  Issue : 6  |  Page : 520--523

Bradyarrhythmia due to mirtazapine overdose: A case of serious adverse event in a suicidal patient

Filiz Baloglu Kaya1, Caglar Kuas1, Engin Ozakin1, Muhammed Evvah Karakilic1, Seyhmus Kaya2 
1 Department of Emergency Medicine, Faculty of Medicine, Eskisehir Osmangazi University, Eskisehir, Turkey
2 Department of Emergency Medicine, Eskisehir Sehir Hospital, Eskisehir, Turkey

Correspondence Address:
Dr. Filiz Baloglu Kaya
Department of Emergency Medicine, Faculty of Medicine, Eskisehir Osmangazi University, Meselik, Eskisehir
Turkey

There are a limited number of studies on postoverdose clinical findings of mirtazapine in the literature. Our case presented an unlikely junctional rhythm, which we have not seen in the previous studies, in a patient who had bradycardia and hypotension following mirtazapine intake. A 37-year old male was admitted to the emergency department (ED) after his suicide attempt with 300 mg PO of mirtazapine tablets. He took the drug 2 h prior to his ED visit. He did not have any complaints after the mirtazapine intake. His complete physical examination and electrocardiography (ECG) revealed no pathological findings. He was observed in the ED. The results were in the normal range in his blood test and he has 0 mg/dl of blood ethanol. He experienced dizziness after 5 h and 30 min. The blood pressure was 60/30 mmHg. The heart rate was 34 beats/min. The simultaneous ECG showed junctional bradycardia. 0.5 mg atropine IV was given two times at intervals. Norepinephrine infusion was initiated after normal saline therapy. Forty-five minutes later, he did not have any clinically significant complaint. There are no pathological findings in his follow-up ECG and physical examination. He was discharged of his own accord 10 h after his ED admission. His initial mirtazapine level was 145 ng/ml when he came to the ED. Mirtazapine was known to have a safe cardiac profile both for regular dose and overdose. However, physicians should consider that it might induce a life-threatening bradyarrhythmia.


How to cite this article:
Kaya FB, Kuas C, Ozakin E, Karakilic ME, Kaya S. Bradyarrhythmia due to mirtazapine overdose: A case of serious adverse event in a suicidal patient.Indian J Pharmacol 2020;52:520-523


How to cite this URL:
Kaya FB, Kuas C, Ozakin E, Karakilic ME, Kaya S. Bradyarrhythmia due to mirtazapine overdose: A case of serious adverse event in a suicidal patient. Indian J Pharmacol [serial online] 2020 [cited 2021 Jun 20 ];52:520-523
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2020;volume=52;issue=6;spage=520;epage=523;aulast=Kaya;type=0